Wisconsin, 2022

Flash Flooding and Hail in Wisconsin, May 12, 2022

May 12, 2022 · NWS GRB · 15 events in 7 counties and zones

Scattered thunderstorms developed along an instability ribbon from central to northeast Wisconsin during the afternoon hours on Thursday (5/12). The strongest storms produced large hail across this area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$466,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Scattered thunderstorms developed along an instability ribbon from central to northeast Wisconsin during the afternoon hours on Thursday (5/12). The strongest storms produced large hail across this area. Further north, an outflow boundary caused wind damage across portions of north-central Wisconsin. Repeated rounds of moderate to heavy rain dumped upwards of 7 inches of rain across central Oconto County and southern Marinette County during the late afternoon and evening hours, causing $465,500 worth of damage to area roads and bridges across these counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 12, 11:12 AM CST, 1 hour 58 minutes earlier.

Area forecast discussion, May 12, 11:12 AM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1212 PM CDT Thu May 12 2022

Updated aviation portion for 18Z TAF issuance

.SHORT TERM...Today...Tonight...and Friday
Issued at 426 AM CDT Thu May 12 2022

A convectively induced vorticity center that formed over West
Texas yesterday moved across Minnesota and northwest Wisconsin
last night and brought mostly non severe thunderstorms with wind
gusts to 35 mph and half inch hail. The activity was exiting the
lakeshore counties at 400 am.

The upper ridge across Wisconsin combined with southerly flow
bringing up very warm and humid air could result in record high
temperatures this afternoon. Highs in the middle 80s to low 90s
are likely away from the lake and bay. Those temperatures combined
with dewpoints of 65 to 70 will result in impressive instability
this afternoon and early evening, with CAPE values of 2000 to 3000
J/KG. There will likely be a temperature inversion to inhibit
convection, but a surface warm front moving north, or leftover
convective boundaries could produce additional thunderstorms today.
There is some severe potential for any thunderstorms that form.

Whatever storms do form this afternoon or evening should diminish
after sunset with warm and humid conditions expected overnight.
Friday will be warm and humid, but not as hot as today. A cold
front should produce thunderstorms as it moves across during the
afternoon and early evening. There should be sufficient instability
and upper support to produce some severe storms with damaging
winds and large hail.

.LONG TERM...Friday Night Through Wednesday
Issued at 426 AM CDT Thu May 12 2022

The 500mb ridge across the Great Lakes region will finally break
down and shift east this weekend. Meanwhile, a closed 500mb low
across the southern plains of Canada is expected to pivot across
southern Canada over the weekend with a cooler northwest flow
pattern expected early next week. Temperatures will start out
above normal Saturday, return closer to normal on Sunday and then
below normal for Monday and Tuesday before moderating closer to
normal by the middle of next week as the upper flow turns more
westerly.

A cold front will be lurking across northeast Wisconsin Friday
night. Strong or severe storms are possible Friday evening with
CAPE values of 1,500 to 2,500 J/KG. 0-6 km shear values are little
better tonight to support severe weather with bufkit soundings
indicating near 30 knots of shear. The storms should weaken by
late evening and overnight. The proximity of the frontal boundary
supports a chance of showers Saturday morning across eastern
Wisconsin.

For this weekend there are small chances of showers and a few
storms at times, however most of the time should be dry. High
temperatures Saturday will be above normal and closer to normal
Sunday. With the northwest flow pattern aloft, weak upper level
disturbances could bring a chance of shower on Monday and Tuesday.
A more substantial system passing to the south of the area will
bring a chance of showers on Wednesday. It will be fairly cool
Monday, where some locations across the far north could see highs
in the 50s. There is also the potential for frost Monday night
across the north with lows in the 30s.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1212 PM CDT Thu May 12 2022

VFR conditions are expected across much of the area this
afternoon, with some SCT-BKN cumulus clouds around 4-5k ft. Some
MVFR conditions are possible across north-central Wisconsin due to
the elevation difference. There may also be some haze in the air
this afternoon due to high moisture content. Isolated to
scattered thunderstorms are possible in the afternoon and
evening, mainly north of a AUW to GRB line.

VFR conditions are expected tonight, with low level wind shear
after dark as south winds increase to around 45 knots at 2000 ft
with surface winds around 10 knots.

VFR conditions are expected Friday morning, but then showers and
thunderstorms will bring lower conditions in the afternoon as a
cold front approaches.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....RDM
LONG TERM......Eckberg
AVIATION.......Kurimski
Hazardous weather outlook, May 12, 3:00 AM CST, 10 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
400 AM CDT Thu May 12 2022

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-130900-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
400 AM CDT Thu May 12 2022

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms could produce wind gusts to 35 mph and small
hail as they exit northeast Wisconsin early this morning.

Additional scattered thunderstorms are expected across the area this
afternoon and evening. There is a marginal threat of severe storms
with large hail and damaging winds mainly west of highway 41.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms Friday afternoon and Friday
night. Some of the storms could become strong or severe with
damaging winds and large hail.

There are small chances of thunderstorms at times this weekend. These
storms are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation could be needed across northern Wisconsin this
afternoon and evening, and again Friday afternoon and evening across
much of the area.

LMZ521-522-541>543-130900-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
400 AM CDT Thu May 12 2022

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected early this morning. They
could produce wind gusts to 30 knots and small hail. In addition,
fog may reduce visibilities at times today and tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms Friday afternoon and Friday night
that may produce strong winds and large hail. Isolated thunderstorms
are possible at times this weekend that could pose a hazard to
mariners.

Areas of dense marine fog are possible at times through Saturday
afternoon. High waves could create conditions hazardous to small
craft Friday on Lake Michigan.

RDM/Eckberg

In the hours before

Special weather statement, May 12, 10:57 AM CST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1157 AM CDT Thu May 12 2022

WIZ030-031-035>039-045-048-049-122100-
Marathon-Shawano-Wood-Portage-Waupaca-Outagamie-Brown-Waushara-
Winnebago-Calumet-
1157 AM CDT Thu May 12 2022

...HIGH HEAT INDEX VALUES EXPECTED THIS AFTERNOON...

Record breaking temperatures combined with high relative
humidities will result in heat indices of 95 to 100 degrees
across central Wisconsin east to the Fox Valley this afternoon.

If you are spending an extensive amount of time outside this
afternoon or if you are vulnerable to heat illness, be sure to
stay hydrated and take breaks out of the sun.

Kurimski
Special weather statement, May 12, 12:49 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Green Bay WI
149 PM CDT Thu May 12 2022

WIZ010>013-018>021-030-031-035>037-073-074-122015-
Waupaca WI-Southern Marinette County WI-Langlade WI-Wood WI-
Marathon WI-Portage WI-Oneida WI-Northern Marinette County WI-
Lincoln WI-Southern Oconto County WI-Shawano WI-Florence WI-
Northern Oconto County WI-Menominee WI-Forest WI-
149 PM CDT Thu May 12 2022

...Scattered strong thunderstorms will impact portions of Wood,
southeastern Lincoln, Marathon, southeastern Oneida, Shawano,
Portage, Forest, Florence, Marinette, Menominee, northwestern
Waupaca, northern Oconto and Langlade Counties through 315 PM CDT...

At 148 PM CDT, Doppler radar was tracking scattered strong
thunderstorms, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wausau, Stevens Point, Wisconsin Rapids, Shawano, Antigo, Crandon,
Marshfield, Weston, Merrill and Rib Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4481 9032 4602 8870 4598 8864 4602 8853
      4595 8819 4592 8810 4587 8807 4582 8814
      4578 8809 4579 8799 4571 8781 4556 8783
      4550 8779 4535 8789 4535 8775 4539 8769
      4534 8765 4531 8767 4424 8957 4425 9032
TIME...MOT...LOC 1848Z 228DEG 27KT 4500 8915

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Hykin

The radar

The Green Bay radar (KGRB), 129 km away, was scanning. The volume nearest the first event began at 19:07 UTC.

Open the radar archive at this moment

Event by event

10 hail, 3 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Hail, Marathon

When
May 12, 1:10 PM CST to 1:11 PM CST
Where
Marathon County, 0.49 mi E of Mosinee
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.780, -89.690

Nickel size hail fell in Mosinee.

Hail, Marathon

When
May 12, 1:35 PM CST to 1:36 PM CST
Where
Marathon County, Hatley
Measured
1 in hail
Reported by
Public
Coordinates
44.880, -89.330

Quarter size hail fell in Hatley.

Hail, Langlade

When
May 12, 1:45 PM CST to 1:46 PM CST
Where
Langlade County, 0.85 mi SE of White Lake
Measured
0.88 in hail
Reported by
Public
Coordinates
45.160, -88.760

Nickel size hail fell in White Lake.

Hail, Oconto

When
May 12, 2:00 PM CST
Where
Oconto County, Mountain
Measured
1.5 in hail
Reported by
Social Media
Coordinates
45.180, -88.480

Ping pong size hail fell in Mountain.

Hail, Shawano

When
May 12, 2:00 PM CST to 2:01 PM CST
Where
Shawano County, 0.49 mi E of Birnamwood
Measured
1 in hail
Reported by
Public
Coordinates
44.930, -89.190

Quarter size hail fell in Birnamwood.

Hail, Oconto

When
May 12, 2:15 PM CST to 2:16 PM CST
Where
Oconto County, 7.57 mi ENE of Mountain
Measured
0.75 in hail
Reported by
Social Media
Coordinates
45.240, -88.350

Penny size hail fell in Crooked Lake.

Hail, Menominee (C)

When
May 12, 2:25 PM CST to 2:26 PM CST
Where
Menominee (C) County, 0.85 mi SE of Neopit
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
44.970, -88.810

Golf ball size hail fell south of Neopit.

Thunderstorm Wind, Vilas

When
May 12, 2:37 PM CST to 2:38 PM CST
Where
Vilas County, 0.48 mi W of St Germain
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.920, -89.490

Thunderstorm winds downed trees and power lines down in St Germain. The time of this event is an estimate based on the Emergency Manager.

Hail, Vilas

When
May 12, 3:10 PM CST to 3:11 PM CST
Where
Vilas County, 0.69 mi S of Eagle River
Measured
1 in hail
Reported by
Social Media
Coordinates
45.910, -89.250

Quarter size hail fell in Eagle River.

Thunderstorm Wind, Vilas

When
May 12, 3:10 PM CST to 3:11 PM CST
Where
Vilas County, 2.88 mi E of Eagle River
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.920, -89.190

Thunderstorm winds downed trees east of Eagle River. The time of this event is an estimate based on the Emergency Manager.

Thunderstorm Wind, Vilas

When
May 12, 3:15 PM CST to 3:16 PM CST
Where
Vilas County, 0.69 mi S of Conover
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
46.040, -89.250

Thunderstorm winds downed trees in Conover. The time of this event is an estimate based on the Emergency Manager.

Flash Flood, Oconto

When
May 12, 4:00 PM CST to 9:30 PM CST
Where
Oconto County, 3.7 mi NE of Klondike to 3.93 mi W of Suring
Cause
Heavy Rain
Property damage
$335,000
Reported by
Law Enforcement
Coordinates
45.110, -88.119

Several rounds of thunderstorms dumped upwards of 7 inches of rain over central Oconto County during the late afternoon and evening hours. This caused damage to area roads, bridges, culverts, and parks across the central part of the county as well as several area roads to be washed out. The hardest hit areas were in or near the city of Spruce and north of Gillett.

Hail, Oconto

When
May 12, 4:25 PM CST to 4:26 PM CST
Where
Oconto County, 1.95 mi E of Suring
Measured
1 in hail
Reported by
Public
Coordinates
45.000, -88.340

Quarter size hail fell east of Suring.

Hail, Oconto

When
May 12, 5:50 PM CST to 5:51 PM CST
Where
Oconto County, 0.49 mi E of Spruce
Measured
1 in hail
Reported by
Public
Coordinates
44.950, -88.160

Quarter size hail fell in Spruce.

Flash Flood, Marinette

When
May 12, 6:30 PM CST to 9:30 PM CST
Where
Marinette County, 4.36 mi W of Pound to 5.44 mi S of Crivitz Muni Arpt
Cause
Heavy Rain
Property damage
$131,000
Reported by
Emergency Manager
Coordinates
45.110, -88.118

Several rounds of thunderstorms dumped upwards of 7 inches of rain over southern Marinette County during the evening hours. This caused damage to area roads, bridges, culverts, and parks across the southern part of the county. The hardest hit areas were the town of Beaver, Pound, Grover, Peshtigo, and the villages of Coleman and Pound.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016774, 1016776, 1016777, 1016778, 1016779, 1016780, 1016781, 1016788, 1016784, 1016789, 1016790, 1016793, 1016785, 1016786, 1019932.